U.S. doctors online nowAsk doctors free
Azusa, CA
A 58-year-old female asked:

Every time i eat foods with any sodium, i shake severly, heart pounds, not panic attack! seen psychiatrist today, he said topamax (topiramate) mite be the problem, ?

2 doctor answers6 doctors weighed in
Dr. Carla Enriquez
Pediatrics 52 years experience
Could be: Topiramate can impact sodium metabolism. But you rarely eat salt alone. Could be another component of the salty food. Have your doctor or psychiatrist order appropriate lab tests that can detect this complication.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Edward Kuhnley
Child Psychiatry 47 years experience
Consult PCP: Topamax (topiramate) central nervous system side effects theoretically result from excessive action at voltage-sensitive sodium channels. This may or may not be relevant to your situation. If it only occurs when you are on topamax (topiramate) & you must be on topamax (topiramate) then limit sodium intake, otherwise ask psychiatrist if alternative may be prescribed. Consult pcp re symptoms & pcp may want to check electrolyte balance.
Created for people with ongoing healthcare needs but benefits everyone.
Last updated May 12, 2014

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.